Alert archive / Minnesota / Red Flag Warnings in 2014
Red Flag Warning 3, NWS Aberdeen, SD
NWS Aberdeen, SD issued this red flag warning at Apr 21, 2014, 3:39 AM CDT for Big Stone County, Traverse County, Minnesota. It took effect at Apr 21, 2014, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 21, 2014, 3:39 AM CDT (08:39 UTC)
- In effect from
- Apr 21, 2014, 1:00 PM CDT
- Expired
- Apr 21, 2014, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Aberdeen, SD
Counties Big Stone County, MN, Traverse County, MN
The radar
The Aberdeen radar (KABR), 154 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3365 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
214 WWUS83 KABR 210839 RFWABR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 339 AM CDT MON APR 21 2014 ...LOW HUMIDITY AND GUSTY WINDS EXPECTED THIS AFTERNOON AND EVENING... .GUSTY NORTHWEST WINDS OF 15 TO 25 MPH WILL DEVELOP THIS AFTERNOON IN THE WAKE OF A DEPARTING LOW PRESSURE SYSTEM. FAIRLY DRY CONDITIONS WILL BE IN PLACE. THE COMBINATION OF LOW HUMIDITIES AND STRONG WINDS WILL RESULT IN VERY HIGH TO EXTREME FIRE DANGER. MNZ039-046-SDZ271>273-211645- /O.UPG.KABR.FW.A.0002.140421T1800Z-140422T0000Z/ /O.NEW.KABR.FW.W.0003.140421T1800Z-140422T0000Z/ TRAVERSE-BIG STONE-UPPER JAMES RIVER-PRAIRIE COTEAU- RED RIVER VALLEY- 339 AM CDT MON APR 21 2014 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 039...046...271...272 AND 273... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * AFFECTED AREA...IN MINNESOTA...FIRE WEATHER ZONES 039 AND 046. IN SOUTH DAKOTA...FIRE WEATHER ZONES 271...272 AND 273. * WINDS...NORTHWEST 15 TO 25 MPH WITH GUSTS UP TO 30 MPH. * RELATIVE HUMIDITY...AS LOW AS 20 PERCENT. * IMPACTS...THE COMBINATION OF LOW HUMIDITY...DRY FUELS AND GUSTY WINDS WILL LIKELY CREATE CRITICAL FIRE CONDITIONS THIS AFTERNOON INTO EARLY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
1 follow-up statement
128 WWUS83 KABR 220007 RFWABR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 707 PM CDT MON APR 21 2014 ...RED FLAG WARNING EXPIRES... .THE WINDS HAVE DECREASED AND THE RELATIVE HUMIDITY HAS INCREASED EARLY THIS EVENING. MNZ039-046-SDZ271>273-220115- /O.EXP.KABR.FW.W.0003.000000T0000Z-140422T0000Z/ TRAVERSE-BIG STONE-UPPER JAMES RIVER-PRAIRIE COTEAU- RED RIVER VALLEY- 707 PM CDT MON APR 21 2014 ...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONES 039...046 ...271...272 AND 273... NORTH WINDS HAVE DECREASED AND THE RELATIVE HUMIDITY HAS INCREASED EARLY THIS EVENING...ALLOWING THE RED FLAG WARNING TO EXPIRE. $$ MOHR
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this red flag warning went out at Apr 21, 12:27 AM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, Apr 21, 12:27 AM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1227 AM CDT MON APR 21 2014
.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.
CURRENT RADAR SHOWS AN AREA OF TSTORMS MOVING THROUGH LYMAN AND
SOUTHERN HUGHES COUNTY. LIKE THE HRRR DEPICTION OF CONVECTIVE
PROGRESSION EASTWARD SO NUDGED POPS A BIT TO REFLECT THE 21Z
GUIDANCE. EVEN THOUGH RADAR IS ALSO SHOWING SOME WEAK RETURNS
ACROSS THE EASTERN CWA KEPT THIS AREA DRY. DUE TO THE 35 DEGREE
DEWPOINT SPREAD AND THE LACK OF ANY STRONG ECHOES THIS ACTIVITY IS
LIKELY ALL VIRGA IN THE EAST FOR NOW.
DROPPED OVERNIGHT LOWS ABOUT FIVE DEGREES IN THE NORTH...FROM THE
JAMES VALLEY TO CORSON COUNTY. EVEN WITH MOISTER AID ADVECTING IN
FROM THE WEST ACROSS THE SOUTH...NORTHERN UPSTREAM OBS HAVE
DEWPOINTS IN THE 20S TO LOWER 30S WHICH SHOULD ALLOW TEMPERATURES
TO TANK AFTER SUNSET SINCE WINDS ARE LIGHT.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
A WEAK LOW PRESSURE SYSTEM AND ASSOCIATED COOL FRONT WILL TRACK
ACROSS THE AREA TONIGHT. FAIRLY WARM TEMPERATURES HAVE AIDED IN A
LITTLE INSTABILITY DEVELOPMENT ACROSS THE SOUTHERN PORTION OF THE
STATE...AND MAY SEE SOME SHOWER AND THUNDERSTORM DEVELOPMENT THIS
EVENING OVER THE SOUTHERN CWA. MOISTURE IS PRETTY LIMITED...SO NOT
ANTICIPATING ANY SEVERE WEATHER. HIGH PRESSURE MOVES IN BEHIND THE
EXITING LOW ON MONDAY. EVEN THOUGH TEMPERATURES WILL BE A BIT
COOLER...DECENT MIXING WILL BRING BREEZY TO WINDY CONDITIONS TO
THE EASTERN CWA...AND WITH THE DRIER AIR IN PLACE...THE POTENTIAL
IS THERE FOR FIRE WEATHER ISSUES. THEREFORE...HAVE ISSUED A FIRE
WEATHER WATCH FOR THE EASTERN CWA...INCLUDING THE TWO MINNESOTA
COUNTIES FOR MONDAY AFTERNOON. AFTER THAT...THINGS STAY QUIET
UNTIL TUESDAY NIGHT WHEN WARM FRONTAL RAIN SHOWERS LOOK TO AFFECT
MUCH OF THE CWA AHEAD OF ANOTHER APPROACHING LOW...ALONG WITH
GUSTY WINDS SPREADING FROM WEST TO EAST.
WITH THE HIGH DOMINANT ON MONDAY...SLIGHTLY COOLER TEMPS IN THE
60S WILL BE COMMON FOR HIGHS...WITH JUST A BIT OF A RISE IN HIGHS
ON TUESDAY...MAINLY MID 60S TO LOWER 70S. OVERNIGHT LOWS WILL BE
MAINLY IN THE 40S TONIGHT AND TUESDAY NIGHT...WITH COOLER 30S
EXPECTED MONDAY NIGHT.
.LONG TERM...WEDNESDAY THROUGH SUNDAY
THE MEDIUM RANGE MODELS CONTINUE TO SHOW A PROGRESSIVE PATTERN
THROUGH THE EXTENDED PERIOD. TIMING OF PRECIP WILL BE TRICKY AS
DETAILS DIFFER ALONG WITH THE PRESENCE OF A DRY SLOT WEDNESDAY AND
THURSDAY AS THE UPPER LOW PUSHES INTO NE MT. HAVE TRENDED
THUNDERSTORM CHANCES HIGHEST IN THE EAST WHERE DRY SLOT INFLUENCE
APPEARS TO BE NOT AS STRONG. MODELS DIFFER ON WHAT THIS UPPER WILL
DO...EC HAS IT WEAKENING THEN REORGANIZING IT OVER NORTHERN MN.
EXPECT SHOWERS ON BACKSIDE OF LOW FRIDAY. CONFIDENCE LOW ON
POSITION OF DRY SLOT AT THIS TIME BUT WILL HAVE TO BE WATCHED AS
IT WILL PLAY A BIG ROLE ON WHAT AREAS STAY ON THE DRIER SIDE.
THE UPPER RIDGE LOOKS TO POP BACK INTO THE AREA SATURDAY WITH
SHOWERS AND THUNDERSTORMS DEVELOPING AGAIN SATURDAY
AFTERNOON/NIGHT AS FLOW QUICKLY BECOMES SOUTHWEST ALOFT. TEMPS
WILL HAVE A HARD TIME REBOUNDING IN THE RIDGE WITH COOLER AIR IN
PLACE AND A QUICK RETURN OF CLOUDS AND PRECIPITATION CHANCES.
&&
.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD. A WEAK FRONT
IS MOVING THROUGH THE REGION OVERNIGHT TURNING WINDS TO THE
NORTHWEST. THE FRONT HAS ALREADY PASSED THROUGH ALL SITES EXCEPT
KATY WHICH SHOULD EXPERIENCE VERY GUSTY WINDS WITH FROPA BRIEFLY
BETWEEN 6Z AND 8Z. NORTHWEST WINDS WILL BECOME GUSTY AT 15 TO 30
KTS AT ALL SITES BY LATE MORNING MONDAY.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FIRE WEATHER WATCH FROM THIS AFTERNOON THROUGH THIS EVENING FOR
PRAIRIE COTEAU-RED RIVER VALLEY-UPPER JAMES RIVER.
MN...FIRE WEATHER WATCH FROM THIS AFTERNOON THROUGH THIS EVENING FOR
BIG STONE-TRAVERSE.
&&
UPDATE...WISE
SHORT TERM...PARKIN
LONG TERM...SCARLETT
AVIATION...TDK
WEATHER.GOV/ABERDEENHazardous weather outlook, Apr 20, 4:08 AM CDT, 23 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 408 AM CDT SUN APR 20 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-210915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 408 AM CDT SUN APR 20 2014 /308 AM MDT SUN APR 20 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TONIGHT. LIGHTNING WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SD
Nearby
Red Flag Warnings in Minnesota, 2014Red Flag Warnings in South Dakota, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.